Disseminated candidiasis developing during prophylaxis with fluconazole in a small-intestine transplant recipient.

Prog Transplant 2012 Mar;22(1):110-2

Izmir Tepecik Education and Research Hospital, Izmir, Turkey.

A 31-year-old man underwent immunosuppressive treatment and was treated with 150 mg per day of prophylactic oral fluconazole after receiving a small-intestine transplant. The patient had acute rejection by the end of the first week after the transplant. Endoscopic examination showed white plaques. In blood and urine cultures, growth of Candida albicans was detected. Biopsy specimens showed high levels of conidia and hyphae in all regions. Intravenous treatment with caspofungin was started for the patient. Candidal findings had regressed on follow-up endoscopy. However, the patient died 3 months after transplant because of the effects of immunosuppression on his bone marrow and the development of disseminated intravascular coagulation. Candida species are the most common cause of invasive fungal infections that develop after solid-organ transplant. Following transplant, candidemia may develop during systemic antifungal treatment with a high level of mortality.

Download full-text PDF

Source
http://dx.doi.org/10.7182/pit2012329DOI Listing
March 2012
15 Reads

Publication Analysis

Top Keywords

small-intestine transplant
8
transplant
6
detected biopsy
4
albicans detected
4
species common
4
candida species
4
biopsy specimens
4
coagulation candida
4
conidia hyphae
4
levels conidia
4
high levels
4
specimens high
4
candida albicans
4
cultures growth
4
fungal infections
4
examination white
4
endoscopic examination
4
infections develop
4
plaques blood
4
invasive fungal
4

References

(Supplied by CrossRef)

Similar Publications